Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 96, NWS Norman, OK

May 9, 1999Foard County, Knox County, Texas

NWS Norman, OK issued this tornado warning at May 9, 1999, 8:00 PM CDT for Foard County, Knox County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 9, 1999, 8:00 PM CDT (01:00 UTC)
Expired
May 9, 1999, 8:45 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Foard County, TX, Knox County, TX

What was reported inside it

TimeReportWhereRemark
May 9, 8:42 PM CDTHail 1Crowell, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:00 PM CDTTornado WatchSPC6 hr
May 9, 8:00 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1999-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1999-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-411 J/kg
Mixed-layer LCL
2682 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KOKC 100101 RRA
TOROKC
TXC155-275-100145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
800 PM CDT SUN MAY 9 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  FOARD COUNTY IN WESTERN NORTH TEXAS
  KNOX COUNTY IN WESTERN NORTH TEXAS

* UNTIL 845 PM CDT

* AT 800 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE
  STORM WAS LOCATED 20 MILES WEST OF TRUSCOTT...MOVING EAST AT 30
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BENJAMIN...CROWELL...GILLILAND...
  THALIA...TRUSCOTT AND VERA

THIS TORNADO IS LIKELY OBSCURED BY RAIN AND MAY NOT BE VISIBLE. TAKE
COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR
ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3400 10005 3354 9997 3360 9948 3405 9950

11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 9, 3:55 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, May 9, 3:55 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT SUN MAY 9 1999

...WITH UPDATED CCF NUMBERS...

CONVECTIVE CONCERNS WILL ONCE AGAIN HIGHLIGHT THIS FORECAST PACKAGE.
FIRST ROUND ONGOING ACROSS WEST TEXAS JUST AHEAD OF DRYLINE...AND IS
IS EXPECTED TO AFFECT MUCH OF THE WESTERN AND CENTRAL AREAS THIS
EVENING AND OVERNIGHT. THE POTENTIAL FOR HEAVY RAIN WILL
EXIST...ALONG WITH THE SEVERE WEATHER...ACROSS NORTH CENTRAL THROUGH
SOUTHWEST PORTIONS OF THE FORECAST AREA. THIS WILL BE WORDED IN THE
ZONE FORECASTS.

AFTER TONIGHT...IT DOESNT GET MUCH BETTER. DRYLINE EXPECTED TO SET
UP ONCE AGAIN...FARTHER EAST THAN TODAY...WHICH WILL YIELD THE
THREAT OF SEVERE WEATHER ACROSS MOST OF OKLAHOMA AND WESTERN NORTH
TEXAS. THE AMOUNT OF CONVECTION THE NEXT TWO DAYS WILL PLAY A MAJOR
ROLE IN DETERMINING WHERE THE MAIN SURFACE BOUNDARY WILL SET UP LATE
MONDAY THROUGH TUESDAY. CONCENSUS OF MODELS IS THAT BOUNDARY SHOULD
BE LOCATED FROM SW TO NE ACROSS OUR FORECAST AREA...WHICH I CANT
ARGUE. THIS WILL NOT HAVE A SIGNIFICANT IMPACT ON TEMPS...BUT QPFS
WILL BE CRITICAL TOWARD MID WEEK.

WILL CONTINUE WITH CHANCE OF THUNDERSTORMS THROUGH THE EXTENDED
PERIODS...WITH POTENTIAL FOR STRONG CONVECTION ASSOCIATED WITH
DRYLINE EACH DAY.

WENT CLOSE TO MOS GUID ON TEMPS...AOA FAN GUID ON POPS.

FCSTID = 11
OKC   66  81  66  80 /  60  40  60  40
HBR   66  84  63  82 /  80  40  30  30
SPS   68  84  66  84 /  60  40  40  40
GAG   63  82  56  78 /  80  20  20  20
PNC   67  82  65  79 /  80  40  60  30
DUA   68  82  68  81 /  40  40  50  40

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 9, 6:35 PM CDT, 1 hour 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT SUN MAY  9 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    4 MI ESE ERICK            OK   67 MPH WIND GUST
05/09/99   BECKHAM                        MEASURED MESONET

0608 PM    5 MI E ARNETT             OK   WIND DAMAGE
05/09/99   ELLIS                          LARGE TREE LIMBS DOWN
                                          EST 60-80 MPH WINDS

CW
Local storm report, May 9, 7:35 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT SUN MAY  9 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0634 PM    IN WOODWARD               OK   63 MPH WIND GUST
05/09/99   WOODWARD

0625 PM    3 MI W CANUTE             OK   .75 INCH HAIL
05/09/99   WASHITA

0650 PM    5 W CUSTER CITY           OK   65 MPH WIND GUST
05/09/99   CUSTER

0625 PM    4 WNW CAMARGO             OK   58 MPH WIND GUST
05/09/99   DEWEY

0711 PM    10 MI W MAGNUM            OK   .75 INCH HAIL
05/09/99   GREER

0711 PM    QUARTZ MTN ST PARK        OK   .75 INCH HAIL
05/09/99   W KIOWA

0648 PM    12 NW LONE WOLF           OK   60 MPH WIND GUST
05/09/99   KIOWA

CW
Local storm report, May 9, 7:44 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT SUN MAY  9 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    3 N PUTNAM                OK   60 MPH WIND GUST
05/09/99   DEWEY

0725 PM    12 MI NW QUANAH           TX   .75 INCH HAIL
05/09/99   HARDEMAN

0727 PM    2 MI SE COOPERTON         OK   .88 INCH HAIL
05/09/99   KIOWA

0741 PM    IN GOTEBO                 OK   .75 INCH HAIL
05/09/99   KIOWA

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:07 PM CDTSevere Thunderstorm WarningOUNHardeman38 min
May 9, 7:45 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger45 min
May 9, 8:45 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox45 min
May 9, 8:45 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger45 min
May 9, 9:26 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger49 min
May 9, 9:31 PM CDTSevere Thunderstorm WarningOUNFoard, Knox44 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.